Ro-accutane

Roaccutane

Also known as Accutane Sotoret Amnesteem Claravis

Active ingredient isotretinoin

Indication:
Severe forms of acne (such as nodular or conglobate acne or acne at risk of permanent scarring) resistant to adequate courses of standard therapy with systemic antibacterials and topical therapy.

Our mission

Roaccutane is a treatment for acne that can cause serious psychiatric side effects, such as depression and suicidal ideation. APRIL would like all patients, and ideally their families, to be aware of the severe nature of these side effects before choosing or whilst taking this medication.

APRIL has been informed of many cases from people who are suffering from long-term neurological and psychological adverse effects, including suicide attempts, apparently since taking roaccutane.

This article on David Healy’s Rxisk site blog discusses the history and extent of the pharmaceutical industry protecting this drug’s existence:

https://rxisk.org/roche-and-the-perfect-circle/

 “Dying to have clear skin” is a BBC documentary on the extent of Roaccutane’s adverse effects on the lives of its patients. Please watch it here:

https://www.youtube.com/watch?v=PgpYS33kMVc

Please watch the APRIL interview with Jon Medland speaking about his son, a medical student, and his subsequent mood change and suicide whilst on Roaccutane for acne: http://vimeo.com/groups/aprilcharity/videos/16759077

Psychiatric Side Effects:

Depression, depression aggravated, anxiety, aggressive tendencies, mood alterations, psychotic symptoms, and very rarely, suicidal ideation, suicide attempts and suicide have been reported in patients treated with isotretinoin (see section 4.8). Particular care needs to be taken in patients with a history of depression and all patients should be monitored for signs of depression and referred for appropriate treatment if necessary. However, discontinuation of isotretinoin may be insufficient to alleviate symptoms and therefore further psychiatric or psychological evaluation may be necessary.

http://www.medicines.org.uk/emc/medicine/32486

5% of all reported ADRs to Roaccutane are psychiatric reactions including depression, suicide and attempted suicide.

Product information for Roaccutane has been amended to strengthen warnings about depression and the possibility of suicide. Doctors are advised to monitor patients for signs of depression.

Bereaved father Liam Grant, was determined to take Roche to the High Court over the death of his son, he believed was due to Roaccutane: 

http://www.independent.ie/irish-news/13-years-after-my-son-died-its-great-to-get-my-day-in-court-26663138.html


 

Patient Warnings and Advice

All patients treated with isotretinoin should be observed closely for symptoms of depression or suicidal thoughts, such as sad mood, irritability, acting on dangerous impulses, anger, loss of pleasure or interest in social or sports activities, sleeping too much or too little, changes in weight or appetite, school or work performance going down, or trouble concentrating, or for mood disturbance, psychosis, or aggression.

 

Patients should stop isotretinoin and they or their caregiver should contact their healthcare professional right away if the patient has any of the previously mentioned symptoms. Discontinuation of treatment may be insufficient and further evaluation may be necessary. [Action taken 08/12/05 Labeling revision]  

Due to the excellent research and publicity regarding Roaccutane, the Committee on Safety of Medicines in their bulletin entitled Current Problems in Pharmacovigilance Volume 24 August 1998, issued a warning to doctors headed Isotretinoin (Roaccutane)

"Product information for Roaccutane has been amended to strengthen warnings about depression and the possibility of suicide. Doctors are advised to monitor patients for signs of depression"

The results of the above research will surely save lives – APRIL will raise funds to further the excellent work which would not have taken place but for the support of a bereaved parent.

For the latest research results see the Roaccutane Action web site www.accutaneaction.com

Evidence of side effects

The UK regulator is the Medicines and Healthcare Products Regulatory Agency (MHRA) received 1,588 reports of suspected adverse events experienced by people taking the drug between licensing in 1983 and September 2006. In 38 cases, people died and 25 of those were suicide. The MHRA says the safety of Roaccutane is under constant scrutiny. In June last year an expert working group recommended patients be monitored for signs of depression.

Further information

http://www.medicines.org.uk/EMC/searchresults.aspx?term=isotretinoin&searchtype=QuickSearch

If you have suffered a psychiatric adverse reaction please report them via the Yellow Card in the UK or to the FDA

 

                                 AWARENESS SAVES LIVES